Alert archive / Maine / Winter Weather Advisories in 2016

Winter Weather Advisory 21, NWS Caribou, ME

November 22, 2016Aroostook County, Maine

NWS Caribou, ME issued this winter weather advisory at Nov 22, 2016, 4:29 AM EST for Aroostook County, Maine. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2016, 4:29 AM EST (09:29 UTC)
Expired
Nov 22, 2016, 9:00 AM EST
In force
5 hr
Issued by
NWS Caribou, ME

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 9.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2016-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2016-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS41 KCAR 220929
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
429 AM EST TUE NOV 22 2016

...SNOW WILL LEAD TO SLIPPERY DRIVING CONDITIONS THIS MORNING...

A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING PERIODS OF SNOW
ACROSS THE ADVISORY AREA THIS MORNING.

MEZ001-002-221400-
/O.NEW.KCAR.WW.Y.0021.161122T0929Z-161122T1400Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
429 AM EST TUE NOV 22 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WINTER
WEATHER ADVISORY FOR WET SNOW...WHICH IS IN EFFECT UNTIL 9 AM EST
THIS MORNING.

* LOCATIONS...NORTHERN MAINE

* HAZARD TYPES...WET SNOW.

* ACCUMULATIONS...SNOW ACCUMULATING 1 TO 3 INCHES WITH UP TO 4
  INCHES ACROSS THE HIGHER ELEVATIONS.

* IMPACTS...WET SNOW...COLD TEMPERATURES WILL LEAD TO SNOW COVERED
  AND ICY ROADS THIS MORNING ESPECIALLY ON THE SIDE ROADS AND ON
  OVERPASSES AND BRIDGES.

* WINDS...WEST AROUND 10 MPH.

* TEMPERATURES...UPPER 20S TO AROUND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

HEWITT
1 follow-up statement
573 
WWUS41 KCAR 221424
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
924 AM EST TUE NOV 22 2016

MEZ001-002-221530-
/O.EXP.KCAR.WW.Y.0021.000000T0000Z-161122T1400Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
924 AM EST TUE NOV 22 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

ROAD CONDITIONS HAVE IMPROVED SO THE WINTER WEATHER ADVISORY HAS
BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter weather advisory went out at Nov 22, 1:41 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 22, 1:41 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
141 AM EST Tue Nov 22 2016

.SYNOPSIS...
A large area of low pressure will cross the area overnight then
continue east through the Maritimes Tuesday into Wednesday. High
pressure will build across the region Wednesday night.

&&

.NEAR TERM /THROUGH TODAY/...
140 AM Update... Latest satl imagery showed upper low right over
the region pulling slowly east. Sfc low was just n of the border
w/sfc trof/convergence axis across northern areas.

Adjusted the pops upward based on the latest radar trends. The 00z
NAM12 doing well w/this event and matching up nicely per the
radar. Changed the wx element from snow showers to snow and
increased snowfall amounts by one inch. Temps will slide back into
the upper 20s w/roads becoming snow covered and icy, mainly across
the northern 1/2 of the CWA. A Special Weather Statement remains
in effect through 4 am to cover for the slippery driving
conditions.

Previous discussion...
Intense surface low pressure will move slowly to the north
passing to the west of the state tonight. At the same time a deep
upper level low pressure system will track across northern Maine.
There is plenty of cold air aloft but temperatures near the
surface are warmer. Expect low level temperatures to drop tonight
which will result in accumulating snow from heavier snow snow
showers, especially across the north. The intense low pressure
system will move away to the northeast later Tuesday but snow
showers are expected to continue through the day.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Upper low wl be spinning acrs the Gulf of St. Lawrence Tue ngt
throwing vort maxes twd CWA ovrngt. Best chc for snow showers
looks to be confined to north and east zones as this area wl be
closest to moisture and isentropic lift. Total snow accums look to
be arnd 1 inch in the St. John Vly with lesser amnts further south
and east with no snow showers expected south of a Danforth-Clayton
Lake line Tue ngt. Heaviest snow looks to occur acrs northeast
Aroostook btwn 00z and 06z Wed.

High pressure will build in Wed aftn fm the west ending snow showers
in the mrng. Skies wl bcm psunny in Downeast zones in the aftn with
maxes topping out arnd 40F. Nrn zones wl be arnd normal with highs
in the 30s drg the day. Expect nw winds to continue to gust,
especially in the mrng until pressure gradient relaxes.

Dry wx is expected Wed ngt thru the day Thur. Cold advection wl
occur Wed ngt with mins by mrng dropping to arnd 20 in the North
Woods and mid 20s acrs Downeast zones, maybe cldr where skies clr
and winds go lgt.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Active weather pattern Thursday night into early next week, but low
confidence in the details.

An upper level trough over the Great Lakes Friday will move east to
our region Saturday, then perhaps cut off into an upper level low
somewhere over our region. Where this occurs is quite uncertain.
The potential does exist for a substantial snow event somewhere
over the region in the Saturday night to Sunday night timeframe,
but just where this occurs, it's too early to say.

Temperatures Thursday night through Monday look to be near or a
touch above average, but a lot depends on where and to what
strength the upper level low cuts off over the region and the
subsequent surface low pressure development that results. Chance
of precipitation exists through the whole period, and with
temperatures fairly close to freezing, precipitation type will be
a tough call.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR/IFR conditions are expected to continue through
Tuesday at the northern terminals, but mostly VFR at the Down
East terminals with short periods of MVFR possible.

SHORT TERM: IFR for northern terminals Tue night in ocnl heavy
snow showers. BGR and BHB will likely be VFR into Thur night
before dropping toward MVFR as system moves in from the west and
lingers into the weekend. Northern terminals will be VFR Wed night
through Thur before becoming MVFR Thur night through the end of
the period. Gusty nw winds continue through Wed afternoon before
high pressure builds in.

&&

.MARINE...
NEAR TERM: Have used the NAM12 for sustained winds. Pressure
Gradient weakens tonight into Tuesday so have lowered gale to
sca.

SHORT TERM: SCA looks to continue into Wed morning before pressure
gradient relaxes and seas drop below 5 ft. Levels will be below
SCA criteria through the end of the week as high pressure builds
over the waters. Primary wave system is southerly 8-11 feet/8-9
seconds. Waves are expected to subside to 5 to 7 feet by late
Tuesday.

&&

.CLIMATE...
Month to date (through Nov 20th) it has been the 3rd warmest
November on record at Caribou, and the 11th warmest at Bangor.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for
     ANZ050>052.

&&

Near Term...Hewitt
Hazardous weather outlook, Nov 21, 6:26 PM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EST MON NOV 21 2016

MEZ001>006-010-011-031-032-222330-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
626 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

SNOW SHOWERS ARE EXPECTED TONIGHT, ESPECIALLY AFTER MIDNIGHT. THE
SNOW SHOWERS MAY LOCALLY ACCUMULATE A COUPLE OF INCHES AND PRODUCE
SLICK SPOTS ON ROADS AND WALKWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SNOW ARE EXPECTED TUESDAY INTO TUESDAY EVENING. THERE
IS POTENTIAL FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES MAINLY ACROSS
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-222330-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
626 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-222330-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
626 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...TONIGHT.

SCATTERED SNOW SHOWERS THIS EVENING MAY LOCALLY PRODUCE A FEW
SLICK SPOTS ON AREA ROADS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SNOW ARE EXPECTED TUESDAY INTO TUESDAY EVENING. THERE
IS POTENTIAL FOR SNOW ACCUMULATIONS OF 1 TO 3 INCHES MAINLY ACROSS
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Winter Weather Advisories in Maine, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.